Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 22, 2009, 7:23 PM CDT for Cheyenne County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2009, 7:23 PM CDT (00:23 UTC)
- Expired
- Jul 22, 2009, 9:24 PM CDT
- In force
- 2 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3218 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:55 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 22, 1:55 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1255 PM MDT WED JUL 22 2009 .DISCUSSION... 1234 PM MDT WED JUL 22 2009 EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH. THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE. RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE. OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA. AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S. ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR TO THE PAST WEEK. 05 && .AVIATION... 1142 AM MDT WED JUL 22 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD. ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING THAT TIME. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 22, 11:40 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT WED JUL 22 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BLM
In the hours before
Local storm report, Jul 22, 6:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 E WALLACE 38.91N 101.48W
07/22/2009 M0.88 INCH WALLACE KS EMERGENCY MNGR
HAIL IS COVERING THE GROUND AND WATER RUNNING OUT OF THE
FIELDS 3 SOUTH OF US 40 ON COUNTY LINE.
&&
HENDERSONLocal storm report, Jul 22, 6:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND GST 10 N NORTON 39.98N 99.89W
07/22/2009 E60 MPH NORTON KS LAW ENFORCEMENT
&&
HENDERSONLocal storm report, Jul 22, 6:59 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 2 NW ST. FRANCIS 39.79N 101.83W
07/22/2009 M1.00 INCH CHEYENNE KS NWS EMPLOYEE
ALSO 50 MPH ESTIMATED WINDS.
&&
HENDERSONLocal storm report, Jul 22, 7:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM NON-TSTM WND GST N NORTON 39.84N 99.89W
07/22/2009 E60 MPH NORTON KS CO-OP OBSERVER
NUMEROUS 3 INCH DIAMETER BRANCHES DOWN WITH PEA SIZED
HAIL AND 1 INCH OF RAIN IN 15 MINUTES.
&&
HENDERSONSpecial weather statement, Jul 22, 7:18 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 618 PM MDT WED JUL 22 2009 KSZ002-003-014-015-230045- DECATUR-RAWLINS-SHERIDAN-THOMAS- 718 PM CDT WED JUL 22 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...THOMAS COUNTY IN NORTHWEST KANSAS AND SHERIDAN COUNTY IN NORTHWEST KANSAS... AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 15 MILES NORTH OF REXFORD...AND MOVING SOUTH AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
Local storm report, Jul 22, 7:20 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FLASH FLOOD ST. FRANCIS 39.77N 101.80W
07/22/2009 CHEYENNE KS NWS EMPLOYEE
WATER FLOWING RAPIDLY ALONG STREETS IN ST FRANCIS
ESPECIALLY DENISON ST.
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:04 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 56 min |
| Jul 22, 7:11 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 42 min |
| Jul 22, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 30 min |
| Jul 22, 7:48 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 57 min |
| Jul 23, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 65 min |
| Jul 22, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 61 min |
| Jul 23, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 64 min |
| Jul 23, 4:38 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
| Jul 23, 4:41 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 64 min |
| Jul 23, 5:37 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 53 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.